April and May were tough, I was admitted to the hospital’s intensive care unit, both months. I had been on Prednisone, an oral steroid for two months at a high dosage. My face was extremely puffy, which is a side effect of Prednisone, it’s also referred to as “moon face”. When I was discharged from the hospital, it was six days until the eighth-grade dance. Once thought came to mind, Violet and her blue dress (above photo). If you don’t remember her, she was girl in the movie who turned into a blueberry after grabbing the chewing gum from Willa Wonka.
I had bought my blue dress weeks in advance and I made sure none of my friends had the same one. I could not wait to end my eight grade year celebrating with my friends. We had made plans to get together before the dance to get ready. However, the whole “moon face” was not how I wanted to look for the eight grade dance. I had heard so much about the dance from all the older kids talking about it years in the past and I was very excited. Now I felt like I had a big face, a blue dress and so maybe I did not look exactly like Violet, but it was close enough. I know looks do not define you and they are not supposed to matter, but when you’re 13 years old, they do.
I decided to not take Prednisone for the three days leading up to the dance to decrease the swelling. I just wanted to put the hospital behind me. Granted, it can sound vain when this is the drug that keeps me healthy and alive in the long run, but at that moment, the danger of suddenly stopping the medication was not at the forefront of my mind. I knew that stopping the medication can cause an adrenal crisis and possible death so I carry an injection in case.
I had a great time at the dance hanging out with all my friends and I felt normal for a bit, but I still looked a little bit like Violet, the blueberry girl. It was the first time in a long while that I had been able to leave the house or the hospital, I finally felt like everyone else in my class.
Prednisone is a steroid that works by reducing inflammation and swelling in the airways of people with asthma or in other areas of the body for other illness. When I first start taking it, it was the wonder drug that would stop my wheezing after a few days. It still works, just not as well. There is a long list of possible physical side effects with Prednisone, especially if you are on it for a long time. It includes weight gain, body hair growth, insomnia, acne, nausea, headache and redistribution of fat to various parts of the body. Sounds fun, right?
Of course, there are also the psychological side effects of Prednisone. Patients can be surprised and confused. I have occasional mood changes and I am quick to become upset or hyper. It is a steroid and that is where the term “roid rage” may come from.
Moon Face is probably one of the milder side effects that you can also have if on Prednisone for too long. Case in point, I heard another parent whisper to my mom, is Regan’s face okay? Also, someone else made the reference and comparison to Jerry Lee Lewis at the very end, meaning when he was dying. I am do not know who he was, but I am fairly certain it was insulting to us both, meaning Jerry and me. If you google Jerry’s face at the end, you might understand why.
Prednisone also can weaken the immune system over time. Often when I am in the hospital, it is hard to know if I am there because of my asthma or because my weakened immune system caused the trigger. Another side effect of Prednisone or any oral steroid is that your bones may be more susceptible to breaking. I am a competitive cheerleader and have broken both hands in the last 12 months. Is that the reason? I don’t know. This steroid does not work as well for me as it once did, which is why I’m running into more problems, but it is one of the go-to treatments for severe asthma.
I ended up being okay after the three days off Prednisone, but this is something you should never stop taking without consulting your doctor. When it was time for me to taper off the medication, I went to an endocrinologist. My body can become reliant on Prednisone and if I suddenly stop taking it could create larger issues. My doctors always have me taper off oral steroids and never stop taking them abruptly. All medicines come with side effects, some good, some bad. “Prednisone has life-saving anti-inflammatory properties. But this miraculous drug is also known to have serious side effects”.
I’m sure my friends never knew the stress the medication had caused me weeks in advance. Usually, my asthma is something I can choose to hide, something I can look strong through but when I can’t it is hard. It is one of the things people would never think of, yet one of the hardest for me as a thirteen-year-old girly girl. Still, I had a great time at the dance hanging out with all my friends and in these pictures, you can tell I felt and looked somewhat normal for the night, even for a night.